Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Pregnant. Prescribed gyburide for diabetes. Does this have any effect on baby?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
I'm 33 weeks pregnant and last week my Dr. put me on gyburide 2.5 because of my diabetes blood sugars running 98 fasting in the morning and around 155 after lunch and dinner. I haven't taken the medicine because I scared of the side effects. Are my FSBS high enough to be on meds? I was dx at 28 weeks at this late in my pregnancy what effects could my sugar have on my baby?
Posted Mon, 25 Mar 2013 in Diabetes
Answered by Dr. Madhuri Patil 1 hour later
Hi Dear.

Are you from any Europian country? The reason behind me asking you this is because only a very few doctors from Europe recommend oral Sulphonylurea tablet for reducing sugar in a pregnant lady. Best is to be on insulin and 98 is not a high fasting sugar for a GDM (gestational diabetes) lady to be on any medication yet. If your fasting sugar crosses 105 then you strictly need to be on insulin at bedtime.
Coming to your post meal sugar, it is high for you and this leads to large size baby and other complications of GDM. This should be targeted below 130 mg/dl and for this you will need to either cut down your food quantity by 20 % in each meal or to start on ultra short acting insulin before each major meal- basically three times a day. Please go back to your doctor and talk about this as post meal sugars must be strictly under control henceforth.
Insulin does not have any side effect on you or your baby when taken in appropriate doses all through the pregnancy. The oral tablet is not 100% proven safe for pregnancy.
I hope you got the answer. Please get back for any further query. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor